Michigan, 2021Flood in Michigan, February 2 to 18, 2021
February 2 to 18, 2021 · NWS DTX · 1 event in 1 county or zone
A very cold first half to February caused increasing ice cover over southern Lake Huron which lead to ice blockages along the St. Clair River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $550,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very cold first half to February caused increasing ice cover over southern Lake Huron which lead to ice blockages along the St. Clair River. Bouts of significant flooding were observed, as the river gauges at Algonac and the Saint Clair State Police came very close to all time record levels. The peak river level at Algonac was 578.49 feet on February 2nd around 830 PM EST. The peak river level at Saint Clair was 580.34 feet on February 3rd around 100 PM EST. A second peak was observed on February 7th around 730 AM EST, coming in at 580.27 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 2, 5:52 AM EST, 6 hours 38 minutes earlier.
Area forecast discussion, Feb 2, 5:52 AM EST, 6 hours 38 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
552 AM EST Tue Feb 2 2021
.AVIATION...
We will be in between the strong nor'easter moving up the Atlantic
coast and incoming ridge of high pressure today which will keep a
gusty northerly wind field across the region. Dry air has eroded most
of the clouds below 10kft overnight leaving just high cloud to deal
with today. As the ridge builds farther east this afternoon, winds
will begin to relax and clouds will thin, possibly going clear
tonight.
DTW THRESHOLD PROBABILITIES...
* none.
&&
.PREV DISCUSSION...
Issued at 407 AM EST Tue Feb 2 2021
DISCUSSION...
SE Michigan is positioned between the major nor'easter off the
Atlantic coast and high pressure building across the Midwest today.
High pressure gains the upper hand in terms of dry weather
production while lingering influence of the low is seen in the
moderate pressure gradient and associated gusty north wind. Upper
level deformation remains overhead and results in maintenance of
high clouds while northerly low level wind carries a few streamers
of stratocu off Lake Huron. Model soundings indicate enough boundary
layer growth to support wind gusts in the 20-25 knot range while
helping to keep stratocu mixed enough for partly sunny sky on
average. Guidance highs around 30 represent a good blend of weak
diurnal warming and weak low level cold advection. Low temperatures
tonight still count on the lingering gradient remaining capable of a
5 kt wind and thus preventing too much radiational cooling. Lows in
the teens are expected most areas with a few readings near 10
possible in usually colder locations interior Thumb and north of the
Tri Cities.
Clouds are locked within the Midwest to Plains surface high pressure
ridge early today and could come into play for sky conditions in
Lower MI by Wednesday. The range of regional deterministic solutions
all show these clouds dissipate convincingly in model RH fields as
the surface high slides into Lower MI during Wednesday. The trend
does carry enough uncertainty to monitor this time of year but could
result in a generous amount of sunshine across the region and help
lift high temperatures above freezing Wednesday afternoon.
Relatively mild readings then hold during the night into Thursday as
high clouds thicken and south flow develops ahead of the next low
pressure system.
After a pleasant mid week period for early February, prospects for a
strong low pressure system are on schedule Thursday and Friday. The
system originates from the upper level trough and jet digging into
the West Coast today. It then moves strongly through the Rockies and
into the Plains by early Thursday. Deep lee side surface
cyclogenesis occurs during the day which continues as the low moves
toward and through the Great Lakes Thursday night. There remains
reasonable agreement among the deterministic regional and global
model solutions on a low pressure track roughly from northern IL to
northern Lake Huron by Friday morning. This keeps SE MI on the warm
side of the system and in a transitioning precipitation type
scenario. Bulk forcing features with this system are textbook
beginning with strong isentropic lift and low level warm advection
late Thursday into Thursday night. Model soundings do indicate dry
air in the low levels producing a wet bulb cooling influence on the
thermal profile leading to an all snow onset during late afternoon
and evening. From there, the question becomes whether or not enough
warm air can move in to produce a snow to rain transition before
occlusion occurs. As mentioned in the 4 PM discussion yesterday, the
trend is for a shorter duration of rain snow mix with northward
extent in Lower MI, and that look holds for this forecast cycle.
Forecast snow amounts in the 2 to 4 inch range are in place for the
Tri Cities region to account for more snow as the dominant
precipitation type and then tapering down to the 1 to 2 inch range
farther south where a rain/snow mix is more likely as long as the
low pressure track holds to our west.
The system drives a powerful arctic cold front through Lower MI
early Friday. Westerly wind gusts have 45 mph advisory potential in
a well mixed cold advection pattern during the day. The arctic air
mass reduces low level temperature toward -20C at 850 mb setting up
a westerly flow lake effect snow pattern heading into next weekend
with at least scattered coverage through Saturday. The incoming
arctic air will easily bring the coldest temperatures of the season
for the Great Lakes reinforced by the passage of another low pressure
system during Sunday. This system has potential to bring another
round of snow accumulation before opening up a deeper supply of
arctic air to start next week.
MARINE...
High pressure building in from the west will bring dry conditions
and strengthening northerly flow to the marine waters throughout the
day. Peak winds and waves will occur this afternoon/evening, with
with sustained winds of 20 to 25 knots and occasional wave heights
exceeding 7 feet across southern Lake Huron and Outer Saginaw Bay.
Small Craft Advisories therefore continue through Wednesday across
these marine zones. The elongated high pressure center then
translates across the Ohio Valley on Wednesday, briefly relaxing the
pressure gradient and allowing winds and waves to subside. The next
low pressure system quickly follows, with a transition to southerly
flow by Thursday. The system will bring the next chance for
precipitation, as well as potential for gales late week.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 4 PM EST Wednesday for LHZ421-441>443.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....DRK
DISCUSSION...BT
MARINE.......KDK/MV
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Feb 2, 4:38 AM EST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
438 AM EST Tue Feb 2 2021
MIZ047>049-053>055-060>063-068>070-075-076-082-083-030945-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
438 AM EST Tue Feb 2 2021
This hazardous weather outlook is for southeast Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A strong low pressure system remains on schedule to move through the
Great Lakes Thursday and Friday. The track of the system from
Illinois toward the Straits favors a mix of wet snow and rain for SE
Michigan beginning late Thursday lasting into Friday morning. The
latest data supports a general 2 to 4 inch snow accumulation for the
Tri Cities and northern Thumb regions tapering down to around 1 inch
toward the Ohio border where the chance of rain is greater.
The system also brings a strong cold front through Great Lakes early
Friday. West wind possibly gusting near 45 mph is projected to bring
arctic air into southeast Michigan through the day into next weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-030945-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
438 AM EST Tue Feb 2 2021
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
Small Craft Advisories remain in effect today and tonight for outer
Saginaw Bay and southern Lake Huron. Please see the latest marine
forecasts for details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Small Craft Advisories continue through Wednesday for outer Saginaw
Bay and southern Lake Huron.
A strong low pressure system and cold front is expected in the
central Great Lakes Thursday and Friday. Gales and snow squalls are
possible as sharply colder air moves in Friday through next weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
BT
Flood, St. Clair
- When
- February 2, 12:30 PM EST to February 18, 8:30 AM EST
- Where
- St. Clair County, 1.57 mi NNE of Port Huron to 2.97 mi SE of Port Huron Arpt
- Cause
- Ice Jam
- Property damage
- $550,000
- Reported by
- Emergency Manager
- Coordinates
- 43.000, -82.406
At least 20 houses were reported to be impacted with flooding, with major damage occurring to 3 of houses.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in New York, February 2 to 3, 2021$80,000 · 9 events
- Coastal Flood in New Hampshire, February 2, 2021$75,000 · 1 event
- Cold in North Carolina, February 2 to 3, 20218 events
- Winter Storm in New York, February 2 to 3, 20217 events
- Winter Storm and Winter Weather in Colorado, February 2 to 4, 20216 events
- Heavy Snow and Winter Weather in California, February 2 to 3, 20213 events
- Marine High Wind in North Atlantic Coastal Waters, February 2, 202154 kt wind · 2 events
- High Wind in Virginia, February 2 to 3, 2021$10,000 · 52 kt wind · 2 events
- Winter Weather in West Virginia, February 2 to 3, 20212 events
- Winter Weather in Idaho, February 2 to 3, 20212 events
- Heavy Snow in Wyoming, February 2 to 4, 20212 events
- Debris Flow in Washington, February 2, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936137.